Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 42, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 21, 2018, 4:12 PM EDT for Kanawha County, Roane County, West Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2018, 4:12 PM EDT (20:12 UTC)
- Expired
- May 21, 2018, 5:02 PM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Kanawha County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 60 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:12 PM EDT | TSTM WND DMG | 3 Sw Walton, WV | TREES DOWN ON AMBLER ROAD AND ON 119 NEAR AMBLER ROAD INTERSECTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
436
WUUS51 KRLX 212012
SVRRLX
WVC039-087-212115-
/O.NEW.KRLX.SV.W.0042.180521T2012Z-180521T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
412 PM EDT MON MAY 21 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
North central Kanawha County in central West Virginia...
Southern Roane County in central West Virginia...
* Until 515 PM EDT
* At 411 PM EDT, a severe thunderstorm was located 8 miles west of
Amma, or 13 miles south of Spencer, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Left Hand, Looneyville, Walton and Tariff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3880 8122 3879 8123 3878 8121 3874 8117
3868 8117 3867 8116 3864 8116 3863 8112
3864 8110 3863 8109 3848 8154 3858 8158
3881 8122
TIME...MOT...LOC 2011Z 228DEG 15KT 3861 8141
HAIL...0.88IN
WIND...60MPH
$$
083 follow-up statements
940
WWUS51 KRLX 212033
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
433 PM EDT MON MAY 21 2018
WVC039-212042-
/O.CAN.KRLX.SV.W.0042.000000T0000Z-180521T2115Z/
Kanawha WV-
433 PM EDT MON MAY 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KANAWHA COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 3879 8123 3878 8121 3874 8117 3868 8117
3867 8116 3864 8116 3863 8112 3864 8110
3863 8109 3855 8145 3855 8147 3856 8149
3863 8150 3881 8122
TIME...MOT...LOC 2032Z 228DEG 15KT 3867 8132
$$
WVC087-212115-
/O.CON.KRLX.SV.W.0042.000000T0000Z-180521T2115Z/
Roane WV-
433 PM EDT MON MAY 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHERN ROANE COUNTY...
At 432 PM EDT, a severe thunderstorm was located 7 miles northwest of
Amma, or 9 miles south of Spencer, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Left Hand, Looneyville, Walton and Tariff.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3879 8123 3878 8121 3874 8117 3868 8117
3867 8116 3864 8116 3863 8112 3864 8110
3863 8109 3855 8145 3855 8147 3856 8149
3863 8150 3881 8122
TIME...MOT...LOC 2032Z 228DEG 15KT 3867 8132
HAIL...0.88IN
WIND...60MPH
$$
08909
WWUS51 KRLX 212047
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
447 PM EDT MON MAY 21 2018
WVC087-212115-
/O.CON.KRLX.SV.W.0042.000000T0000Z-180521T2115Z/
Roane WV-
447 PM EDT MON MAY 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL ROANE COUNTY...
At 447 PM EDT, a severe thunderstorm was located 8 miles southeast of
Spencer, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Looneyville, Walton and Tariff.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3879 8123 3878 8121 3874 8117 3868 8117
3867 8116 3864 8116 3864 8110 3863 8109
3860 8140 3867 8144 3881 8122
TIME...MOT...LOC 2047Z 228DEG 15KT 3871 8126
HAIL...0.88IN
WIND...60MPH
$$
08087
WWUS51 KRLX 212102
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
502 PM EDT MON MAY 21 2018
WVC087-212112-
/O.CAN.KRLX.SV.W.0042.000000T0000Z-180521T2115Z/
Roane WV-
502 PM EDT MON MAY 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROANE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3879 8123 3878 8121 3874 8117 3868 8117
3867 8116 3864 8116 3864 8110 3863 8109
3860 8140 3867 8144 3881 8122
TIME...MOT...LOC 2054Z 228DEG 15KT 3875 8120
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:44 PM EDT, 28 minutes earlier.
Area forecast discussion, May 21, 3:44 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Charleston WV 344 PM EDT Mon May 21 2018 .SYNOPSIS... Weak warm front moves northward today. Cold front crosses Tuesday night. High pressure to end the work week but more unsettled weather arrives in time for the weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 145 PM Monday... Front which was stalled near I-64 is starting to drift back north early this afternoon... a trend which should continue through the remaining of the afternoon. Starting to get showers popping up near and south of the front which will also gradually expand in the instability of the warm sector this afternoon and drift northward into this evening. Also currently have a cluster of showers and storms approaching the far NW forecast area which. Models had been struggling a bit with activity north of the front, but HRRR seems to have latched on to this and carries it across the NW corner of the CWA over the next couple hours. Shear is not all that great today -- 0-6km bulk shear maxes out around 25kts across the west and north, but with plenty of instability some storms may become strong to severe with gusty outflow and hail the main threat. With slower storm motion and precipitable water around 1.5 inches, any repetitive cells could lead to isolated water concerns. In a rather juicy atmosphere think at least some isolated to scattered showers and storms will linger through the night so kept POPs going. A cold front will approach from the west late Tuesday. Ahead of this front we should see areas of showers and thunderstorms across the forecast area. Did go with an area of likely POPs crossing from west to east through the day associated with an upper level shortwave trough running out ahead of the surface cold front. With lots of clouds around all day, instability is pretty sparse, but with the upper level support and some surface convergence an isolated stronger storm or two is possible. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 344 PM Tuesday... The cold front will pass through Tuesday night into Wednesday morning with a good chance showers and a few thunderstorms. A drier airmass moves in behind this front by Wednesday afternoon and persists through Thursday night. Dewpoints drop into the 50s behind the front so a dry and rather comfortable period is expected Wednesday night through Thursday night. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 344 PM Tuesday... High pressure moves east of the area on Friday, and return flow begins to transport increasing amounts of moisture northward from the Gulf of Mexico and western Atlantic into our area. Dewpoints will increase into the 60s on Friday and there will be a small chance for a shower and/or storm to develop over our southern counties. This threat for showers/storms will then expand northward Saturday through Monday. Generally kept with the blended model guidance for the weekend forecast to wash out any model differences regarding how fast the moisture returns and the track of the responsible storm system which develops over the Gulf. This results in chance PoPs throughout the weekend with highs in the 80s Friday and Saturday, dropping to the 70s to near 80 on Monday. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 145 PM Monday... A warm front will lift through today with showers and thunderstorms. Very tough to time these out to any specific terminal so went with general vicinity mention right now and expect amendments will be needed as cells approach different sites. Coverage low enough to let this fall off overnight, but still expect some echos on radar overnight. Ahead of a cold front, expect more showers and storms on Tuesday. Any storms will be capable of brief restrictions. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing and restrictions with convection could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H L PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z TUESDAY... Brief periods of IFR possible in showers and storms into Tuesday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/ABE NEAR TERM...MZ SHORT TERM...ABE LONG TERM...ABE AVIATION...MZ
Hazardous weather outlook, May 21, 2:53 AM EDT, 13 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 253 AM EDT Mon May 21 2018 VAZ003-004-WVZ013-015-018-020-024>034-039-040-515>526-220700- Dickenson-Buchanan-Lincoln-Kanawha-Calhoun-Doddridge-Mingo-Logan- Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming- Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 253 AM EDT Mon May 21 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016-017-019- 220700- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-Wirt-Ritchie- 253 AM EDT Mon May 21 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a small chance for severe thunderstorms this afternoon and evening. Damaging winds and large hail are the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 21, 2:15 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
215 PM EDT MON MAY 21 2018
OHZ067-075-076-211845-
Washington-Athens-Morgan-
215 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WASHINGTON...
SOUTHWESTERN MORGAN AND CENTRAL ATHENS COUNTIES...
At 215 PM EDT, a strong thunderstorm was located near Buchtel, or
near Athens, moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Athens, Nelsonville, Glouster, Chesterhill, Chauncey, Buchtel,
Jacksonville, Murray City, Trimble, Amesville, Stroud Run State Park,
Burr Oak State Park, Bartlett and The Plains.
LAT...LON 3934 8173 3929 8219 3947 8223 3947 8217
3948 8217 3956 8216 3955 8204 3957 8204
3960 8182
TIME...MOT...LOC 1815Z 255DEG 21KT 3941 8212
ABESpecial weather statement, May 21, 2:27 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
227 PM EDT MON MAY 21 2018
OHZ075-084-211845-
Athens-Vinton-
227 PM EDT MON MAY 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ATHENS AND
NORTHEASTERN VINTON COUNTIES...
At 226 PM EDT, radar indicated a couple strong thunderstorms were
located from near Lake Hope State Park to near Mcarthur. Movement
was east at 10 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Mcarthur, Lake Hope State Park, Zaleski and Creola.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3926 8217 3919 8256 3932 8262 3939 8237
3939 8229 3941 8229 3943 8221
TIME...MOT...LOC 1826Z 249DEG 8KT 3931 8229 3925 8254
16Special weather statement, May 21, 2:53 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
253 PM EDT MON MAY 21 2018
OHZ075-076-211930-
Washington-Athens-
253 PM EDT MON MAY 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL WASHINGTON
AND SOUTHERN ATHENS COUNTIES...
At 253 PM EDT, radar indicated a couple strong thunderstorms, one 7
miles south of Chesterhill and another near Albany. Movement was
east at 10 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Athens, Marietta, Albany, Amesville, Fleming, Stroud Run State Park
and Bartlett.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3943 8144 3927 8177 3920 8216 3920 8221
3930 8226 3945 8185 3945 8183 3946 8182
3948 8177
TIME...MOT...LOC 1853Z 268DEG 9KT 3938 8184 3928 8220
16Special weather statement, May 21, 3:41 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
341 PM EDT MON MAY 21 2018
WVZ008-016-212030-
Jackson-Roane-
341 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROANE AND CENTRAL
JACKSON COUNTIES...
At 340 PM EDT, a strong thunderstorm was located near Ripley, moving
northeast at 15 mph.
Locations impacted include...
Ripley, Statts Mills, Leroy, Fairplain, Gay and Given.
This includes Interstate 77 in West Virginia between mile markers 129
and 139.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3880 8138 3868 8178 3871 8181 3872 8181
3873 8179 3876 8182 3878 8182 3895 8157
TIME...MOT...LOC 1940Z 245DEG 12KT 3874 8172
08Special weather statement, May 21, 4:02 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
402 PM EDT MON MAY 21 2018
WVZ015-016-212100-
Roane-Kanawha-
402 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KANAWHA AND
SOUTHERN ROANE COUNTIES...
At 402 PM EDT, a strong thunderstorm was located 8 miles northwest of
Clendenin, or 17 miles south of Spencer, moving northeast at 20 mph.
Locations impacted include...
Wallback, Amma, Left Hand, Looneyville, Tariff, Walton and
Gandeeville.
This includes Interstate 79 between mile markers 14 and 36.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3880 8122 3878 8122 3874 8117 3868 8117
3867 8116 3864 8116 3863 8112 3864 8110
3862 8108 3861 8108 3856 8113 3848 8144
3860 8154 3861 8152 3864 8153 3879 8123
TIME...MOT...LOC 2002Z 244DEG 16KT 3857 8145
08Local storm report, May 21, 4:08 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 W DUNHAM 39.33N 81.65W
05/21/2018 WASHINGTON OH EMERGENCY MNGR
A TREE DOWN ACROSS ONE LANE OF VETO ROAD.
&&
EVENT NUMBER RLX1800015
ABEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:08 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 52 min |
| May 21, 3:41 PM EDT | Special Weather Statement | RLX | Jackson | 49 min |
| May 21, 4:02 PM EDT | Special Weather Statement | RLX | Roane | 58 min |
| May 21, 4:17 PM EDT | Special Weather Statement | RLX | Pleasants | 58 min |
| May 21, 5:14 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 31 min |
| May 21, 5:24 PM EDT | Special Weather Statement | RLX | Gilmer | 51 min |
| May 21, 6:10 PM EDT | Special Weather Statement | RLX | Doddridge, Harrison, Lewis | 50 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.